Penicillin endured liver damage

Hi I am new here,

Three weeks ago I had s course of anti biotics for an infection. 2 days after finishing them I became very unwell. Horrendous fatigue,very dark wee, itching all over and slight jaundice to the eyes. Blood tests showed liver function was wrong. I'm waiting on a liver scan. My GP thinks this could be caused by the penicillin( quite common apparently) . Does anyone know how long the jaundice lasts? My wee is almost normal colour now but the itching is so bad. And jaundice remains. Just a little scared and down about it all😔

8 Replies

oldestnewest
  • Hi the pathologist at my hubbys inquest said some antibiotics have a chronic impact but most are 'snatch and grab' ie impact within 2 weeks. It sounds like the penicillin was a snatch and grab antibiotic.

    It sounds like youre recovering though, so hopefully your tests will show no permanent damage.

    Ref jaundice, as my hubby never recovered, soI honestly dont know. I do know as his body fought back his colour would cycle, some days looking better, other worse but his overall billirubin went from 500 (by the time he was hospitalised 35 days before he died) to 800 4 days before he died and was 650 12 hours before he died.

    Doctors are so blaze about antibiotic impact on the liver, like hey ho thats how it goes, its ridiculous. Some should be delisted or 'use with caution'....

  • Hi,

    Than you for your reply, so sorry to hear about your husband, he must have suffered. What was his illness if you dont mind me asking? My latest results have come back with ' improvement' to liver function so hopefully it was a ' snatch and grab'. . I'm feeling a little better and got a few hours respite from the itching last night do was able to sleep a little.

    Your right these medications that cause so much damage should have a warning or shouldn't even be in use.

    Once again thank you

    Take care 😊

  • Glad to read the good news in your update. My hubby contracted a wound infection in following orthopaedic surgery. That they could not determine what it was for a whole year, so when they finally determined it was MRSA it had then invaded his bone and even though he had multiple operations, kept hiding under new bone formation. We both suggested they amputate his leg, but his surgeon would hear nothing of it, instead they fed him cocktails of antibiotics, which basically left him with an antibiotic susceptibility, so when he ended up with an infection whilst in hospital with obvious liver problems, it was a liver 'friendly' antibiotic that saw him off.

    It's almost a year since he passed away now and I have engaged a law firm not for me (I was always the bread winner, he sacrificed his career for mine to look after the kids, but for the kids one of whom became suicidal when her dad died and the other, who is autistic, just dropped out of society completely. Both are now starting to recover but our eldest missed doing GCSEs this year so will have to catch up through going to college and studying whilst doing a different course.

    I work in biotech now and we have what will make a huge difference to healthcare - its bittersweet that our molecule could have prevented and treated the infection without risk to the liver because it's a wound treatment that harnesses the bodies natural defence against infection.

    Take care of yourself, avoid salt whilst you're not well and try to drink lemon juice and hot water xoxo

  • Oh that is so tragic and so sad. I hope your children continue to improve and time heals their hearts. What a long fight your husband went through 😔. Your job sounds amazing and very rewarding.

    I do drink warm water with lemon, I love it first thing in the morning.

    Thank you

    Take care x

  • Bless you hun, keep posting to let us know how you're getting on :)

  • I hope it gets sorted fast keep on there back for anwers x I was not that lucky I had a cause of tablets went yellow etc then my doctor gave me another cause why still yellow witch put me in to liver failure ended up with to liver transplants xxx. What tablet did they give you. Are they keeping a close eye on you and checking your bloods xx. They did say to me I would of bin fine with the one cause of tablets things would of settled put they give me a second cause witch caused the failure xxx

  • Hi , sorry to hear that, you must be so angry about it all, I know I would be. it's so scary isn't it? We take these things in good faith, trusting the Drs but things can still go so wrong. I was given Co-amoxiclav. I took 8 days worth. My trouble began 2 days after they had finished. My recent bloods show improvement and my eyes are loosing the yellow now. I'm less itchyy too. I'm due a liver scan next Friday so I'm hoping all will be ok.

    Thank you for your reply x

    What tablets did you take?

  • Aww fingers crossed XX I was given augmentin. Take care , Helena x

You may also like...